Successful management of aortic thrombi resulting in spinal cord infarction in a patient with antiphospholipid antibody syndrome and acute cholecystitis
Manabu Izumi, Shoko Teraoka, Keisuke Yamashita, Kenji Matsumoto, Tomohiro Muronoi, Yoshimitsu Izawa, Chikara Yonekawa, Masaki Ano, Masayuki Suzukawa
Department of Emergency and Critical Care Medicine, Jichi Medical University, Tochigi, Japan
Abstract: A 74-year-old man with coronary artery disease was suffering from acute nonobstructive cholecystitis and was admitted to a nearby hospital. Dual antiplatelet (aspirin and ticlopidine) therapy was discontinued before preparation for surgical resection of the gall bladder. During his time in hospital he was aware of lumbar pain and weakness in both legs. He was transferred to our hospital for further evaluation and therapy. Diffuse intra-aortic thrombi were revealed by computed tomography with contrast media, and magnetic resonance imaging showed spinal cord infarction. However, computed tomography scans of the descending aorta obtained 4 months before admission exhibited no signs of atherosclerotic plaques or intra-aortic thrombi. Laboratory data suggest that antiphospholipid antibody syndrome might have caused these acute multiple intra-arterial thrombi. By restarting dual antiplatelet therapy and increasing the dose of heparin (from 10,000 IU/day to 15,000 IU/day) we successfully managed the patient's clinical condition and symptoms. It is important to understand that stopping antiplatelet therapy may rapidly grow thrombi in patients with a hypercoagulative state.
Keywords: intra-aortic thrombus, antiphospholipid antibody syndrome, spinal cord infarction
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]